Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Had mirena inserted. Got period with clots and pain after missed period. Is this normal?

DOCTOR OF THE MONTH - Mar 2016
Mar 2016
User rating for this question
Very Good
Answered by

OBGYN
Practicing since : 2011
Answered : 4046 Questions
Question
HI I HAVE HAD A MIRINA IN FOR A YEAR NOW I STOPED HAVING A PERIOD IN OCTOBER LAST YEAR BUT IT CAME BACKA FEW WEEKS AGO WITH CLOTS AND PAIN IS THIS NORMAL
IM ALSO EXPERIENCEING HEAD ACHS AND LIGHT HEADED
Posted Thu, 28 Feb 2013 in Women's Health
 
 
Answered by Dr. S Patra 1 hour later
Hello,

Thanks for writing to us. I am happy to help you.

First of all, mirena is a levonorgestrel containing IUD. It is more than 99.5% effective at preventing unwanted pregnancy.

But, there are several side effects or complications in case of mirena used for long time. These include pelvic infection, abdominal pain, missed period, change in bleeding pattern, ovarian cyst, ectopic pregnancy (most serious effect) etc.

Your clinical features are mostly suggestive of presence of ovarian cyst or old ectopic pregnancy if you had gotten regular period previously.

Therefore, complete physical examination including pelvic & speculum examination is needed to carry out to reach in pin point diagnosis.

Here, I can suggest to undergo one ultrasound scan (USG) for lower abdomen and blood test for beta hCG level at the earliest.

If above tests do not signify anything, then some investigations like blood test for thyroid profile & clotting factor abnormality, hormone level assay, vaginal swab test and endometrial biopsy may be needed to exclude other causative agents.

Treatment depends upon underlying etiology. You may need to remove the mirena for proceeding to next line management.

So please consult with gynecologist at the earliest for taking suggestive measures according to investigation.

Hope I have answered your query. If you have any further questions I will be happy to help.

Wish your good health & take care yourself. Maintain genital hygiene properly.

Regards,
Dr Soumen.
Above answer was peer-reviewed by
 
Follow-up: Had mirena inserted. Got period with clots and pain after missed period. Is this normal? 23 minutes later
thank you so much that has helped alot would that be coursing my head achs and light headedness also.
 
 
Answered by Dr. S Patra 37 minutes later
Hello,

Thanks for follow up query.

Headache or light headedness may be due to effect of mirena (leads to hormonal imbalance) or migraine/ stress/anxiety/ panic disorder/anemia/ low blood sugar etc.

Here, you need to check up blood sugar & Hemoglobin level including eye power also. In addition, psychological counseling/ therapy may be helpful regarding this.

You should drink more water, avoid salt/ spicy/ fatty foods, eat more XXXXXXX vegetables or fruits and sleep adequately. These are certainly useful measures to get relief from above said condition.

If you do not have any clarifications, you can close the discussion and rate the answer.

Be well and stay healthy.

Regards,
Dr Soumen
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Treatment/Therapy

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor